1. Dawnsunny

    Dawnsunny Registered User

    Jul 2, 2015
    1
    Hi, my dad has been in hospital for the last 3 months, and has been diagnosed with Alzheimers. His memory hasn,t really been affected up to now , it was mainly his behaviour that was troublesome, he became agitated and very irritable , the nurses told me and my sister that he was smearing his pooh as well, but on good days when we visited him, you could have a proper conversation with him, just like when he was well. They tried him on Aricept but it seemed to make him worse and swapped to Mematine. The doctor then put him on Risperdone , a very low dose of 0.25mg , and we definitely saw an improvement in the agitation and the pooh smearing stopped as well. For some reason the doctor said he was going to increase the dosage of the Risperdone to one tablet in the morning and one in the evening, now in the last week, we have seen a change for the worse. Yes my dad seems calmer, but he seems zombie like , the nurses have said he is sleeping in late till 12 or 1 pm, it is very had to make a conversation with him and it seems his memory is not as good as it was, also he seems to be like he is drugged and zombie like , I know this could be the decline of the illness, but is seems a bit too much of a coincidence that this has only happened since the dosage of Risperdone has been increased. I am going to his ward round on Wednesday and will being talking to his consultant, as I wondering if really they have increased his dosage because it makes life easier for the nurses. Has anyone had experience of anything similar with Risperdone ?
     
  2. Cat27

    Cat27 Volunteer Moderator

    Feb 27, 2015
    10,343
    Merseyside
    Welcome to TP Dawn :)

    I've read on here that people often respond well to the lowest dose tablets but not to the increased rose.
    Take to the Dr about reducing the dose back down.
     
  3. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,154
    Toronto, Canada
    Hello Dawn. I would definitely speak to the consultant and request a reduction. I would also ask, simply from an information point of view, why the dosage was increased. It is possible that your father was wandering during the night and they were trying to contain that. It's important to know why. Still, he does sound to be over-medicated to me. However, sometimes the smallest of drug tweaks can provoke a great change.

    We had the same problem with my mother being over-medicated but she was physically and verbally violent.
     
  4. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    8,090
    Yorkshire
    A warm welcome to TP from me too Dawnsunny.
    Dad's in a care home and been on risperidone for a short while after a bout of major agitation. He too has had times of being zonked out, yes zombie like, and others of simply being calmer. His dose is being tweaked to find the optimum gain, ie being calm and able to walk and feed himself.
    When he has been zonked out he was slurring speech, dozing, keeping eyes closed, not able to co-ordinate feeding and drinking, and walking so badly I was worried about falls - so actually he was more of a trouble to the carers as he had to be watched so much and helped to eat.
    It's taking a while to get the dose right - not helped by him having some bad nights and not sleeping so being tired which added to the effects of the meds.
    So it's not easy to get the balance right.
    I think you're wise to talk with the consultant - and make your concerns clear to all the staff.
    Best wishes
     
  5. tre

    tre Registered User

    Sep 23, 2008
    1,353
    Herts
    My husband has been on 0.25 ml for two and a half weeks. It does seem to be helping but I would be very resistant to increasing the dose. I would have thought it was safest to go for the smallest dose which has an effect.
    Do you know why they increased your dad's dose? I look after my husband at home and do not want him comatose but I wonder if someone is in a busy care home they may be tempted to.
    Tre
     
  6. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    8,090
    Yorkshire
    I may be being naïve but I certainly know that the meds for my dad are not for the benefit of the carers - they can't alter his meds, only his GP or consultant can do that. What they are very much trying to find between them is the best dosage and also best time to take the pills.
    I know this because I accidentally overheard some carers talking about another resident whose meds were being altered and they were very unhappy that the result was that the resident was 'out of it', they thought it was unfair on the resident and were making it clear to their senior.
    I have also talked with dad's senior carers who very much don't want him to not be himself - they don't want to medicate him to zonk him out, they are monitoring the meds and are pleased when he's more himself - BUT he needs something to keep him level as it is equally unfair on him when he gets so agitated that he is in despair.
    I too was so very worried - and to be honest rather frightened - when dad was 'zonked' - it was reassuring that the carers were concerned too and immediately called in the GP to check on him.
    Sorry to write at length - and I appreciate that your dad is in hospital which is a very different environment - I am just hoping to reassure you somewhat.
    Though an open discussion with the consultant is ultimately the only thing that will set your mind at rest.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.